Nebraska, 2003Hail in Nebraska, May 5, 2003
May 5, 2003 · NWS LBF · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 5, 2:10 PM CST, 5 hours 18 minutes earlier.
Area forecast discussion, May 5, 2:10 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT MON MAY 5 2003
...18Z SYNOPSIS...
A SURFACE BOUNDARY OR WEAK FRONT WAS OVER THE DAKOTAS...AND
ANOTHER BOUNDARY WAS FROM RAPID CITY TO MERRIMAN. THE LATTER HAD
THUNDERSTORMS ALONG THE SOUTH DAKOTA-NEBRASKA BORDER. IN THE REST
OF THE FORECAST AREA THE VISIBLE BAND SATELLITE IMAGERY INDICATED
CUMULUS CLOUDS OVER ALL BUT THE EXTREME SOUTHWEST PART OF THE
FORECAST AREA. THE 6.7U IMAGERY SHOWED A VORTEX THAT DEVELOPED OVER
NORTHEAST SOUTH DAKOTA YESTERDAY HAD MOVED NORTHWESTWARD INTO
SOUTHERN ALBERTA.
...MODELS...
THE ETA AND GFS FROM THIS MORNINGS CYCLE ARE IN GOOD AGREEMENT
THROUGH 12Z THURSDAY. AFTER THAT, THE GFS BEGINS TO SHOW A FASTER
TRACK WITH THE NEXT SYSTEM CROSSING THE CENTRAL PLAINS. SO, MY
CONFIDENCE IN THE ETA IS HIGH THROUGH 72 HOURS AN MODERATE FOR A
BLEND OF THE GFS AND THE ETA THROUGH THURSDAY EVENING.
...FORECAST THROUGH THURSDAY...
CLOUDINESS AND WEAK COLD ADVECTION WITH THE SURGE OF THE
SURFACE BOUNDARY WILL CAUSE TEMPERATURES TUESDAY TO BE A LITTLE
COOLER THAN TODAYS IN THE SOUTHERN PART OF THE FORECAST AREA WITH
LITTLE CHANGE IN THE NORTH AND NORTHEAST. THE 24 HOUR TEMPERATURE
CHANGES INDICATE EVEN COOLER TEMPERATURES IN THE SOUTHERN HALF OF THE
FORECAST AREA WEDNESDAY.
FRONTOGENESIS ALONG THE SURFACE BOUNDARY COMING INTO NORTHERN
NEBRASKA COMBINES WITH EXISTING MOISTURE AND SLIGHTLY UNSTABLE AIR
TO PRODUCE SCATTERED THUNDERSTORMS THIS EVENING. ANOTHER LOW WITH
AN ASSOCIATED TROUGH IS EXPECTED TO PRODUCE WARM ADVECTION AND
FRONTOGENETIC LIFT IN THE WEST TUESDAY NIGHT, SPREADING INTO THE
REST OF THE FORECAST AREA THROUGH THURSDAY. AS A RESULT 50 PERCENT
POPS ARE APPROPRIATE WITH INSTABILITY INDICATING THUNDERSTORMS.
...FORECAST DAYS 4-7...
LAST NIGHTS MEDIUM RANGE GFS IS FASTER AND MORE SOUTHERLY WITH
THE TRACK OF THIS WEEKENDS CYCLONE. IT IS ALSO HAS A MORE
SOUTHERLY TRACK THAN YESTERDAYS ECMWF. SO, MY CONFIDENCE IN THE
MEDIUM RANGE SOLUTIONS IS SOMEWHAT LIMITED. FOR LACK OF ANYTHING
ELSE, I HAVE LOADED THE MEDIUM RANGE MOS FOR FRIDAY THROUGH MONDAY
.LBF...NONE.
SPRINGERHazardous weather outlook, May 5, 11:20 AM CST, 8 hours 8 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-052045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1220 PM CDT MON MAY 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
LATE THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE
NEBRASKA PANHANDLE ISOLATED THUNDERSTORMS WILL ONCE AGAIN DEVELOP
OVER THE NEBRASKA PANHANDLE AND MOVE EAST OVER NORTHERN PORTIONS OF
THE OUTLOOK AREA THROUGH THE NIGHT...GENERALLY NORTH OF HIGHWAY 2.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ON TUESDAY AS A TROUGH OF LOW PRESSURE LINGERS OVER NORTHEAST
COLORADO THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SPREADING
INTO THE SOUTHERN HALF OF THE EASTERN NEBRASKA PANHANDLE AND
PORTIONS OF SOUTHWEST NEBRASKA...EAST OF A LINE FROM HYANNIS TO
OGALLALA.
WEDNESDAY THROUGH SATURDAY...A POWERFUL STORM SYSTEM WILL BEGIN TO
DEVELOP OVER THE WESTERN UNITED STATES ON WEDNESDAY. AS THE SYSTEM
MOVES EAST THROUGH THE WEEKEND THERE WILL BE A CHANCE FOR
THUNDERSTORMS DEVELOPING OVER THE OUTLOOK AREA EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY AFTERNOON AND EVENING.
POWER
Hail, Wheeler
- When
- May 5, 7:28 PM CST
- Where
- Wheeler County, 8 mi NE of Bartlett
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.967, -98.433
Pea size hail covered the ground with this same storm as it passed 15 miles northwest of Bartlett.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, May 5 to 11, 20032 deaths · 7 injured · $28 million · F1 · 163 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 20032 injured · $100,000 · F3 · 4 events
- Tornadoes and Flash Flooding in Alabama, May 5 to 6, 2003$6.4 million · F1 · 45 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 2003$3.8 million · F1 · 5 events
- Flash Flood in Tennessee, May 5 to 6, 2003$12 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$5.6 million · 1 event
- Tornado and Flash Flooding in Mississippi, May 5, 2003$820,000 · F0 · 37 events
- Flash Flood in Tennessee, May 5, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$3.6 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355497.